Pennsylvania, 2009

Damaging Winds in Pennsylvania, August 20, 2009

August 20, 2009 · NWS PBZ · 6 events in 5 counties and zones

Scattered severe thunderstorms formed well ahead of a cold front moving east across the upper Ohio Valley, with wind damage reported across eastern Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms formed well ahead of a cold front moving east across the upper Ohio Valley, with wind damage reported across eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 20, 2:23 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 20, 2:23 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT THU AUG 20 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY AS A SERIES
OF FRONTS MOVE EASTWARD THROUGH THE HUMID AIR MASS COVERING THE
UPPER OHIO VALLEY. CONDITIONS WILL TURN COOLER THIS WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
RISK FOR SEVERE THUNDERSTORMS WILL REMAIN THROUGH THE EVENING
HOURS. MAIN THREAT IS FOR DAMAGING WINDS...AS HIGH FREEZING LEVELS
SHOULD LIMIT THE POSSIBILITY OF SEVERE CRITERIA HAIL REACHING THE
GROUND. PRECIPITATION SHOULD TAPER OFF BY MIDNIGHT AFTER
PREFRONTAL TROUGH WITH SHOWERS AND THUNDERSTORMS PUSHES THROUGH
THE REGION. WHILE CONDITIONS MAY BE DRY DURING THE LATE NIGHT
HOURS...BOTH THE GFS AND NAM SHOW AN AXIS OF HIGHER PRECIPITATION
ASSOCIATED WITH A COLD FRONT IN THE 09Z-15Z TIME RANGE. WITH THE
HIGH DEWPOINTS AND PRECIPITABLE WATER VALUES ALREADY IN
PLACE...WOULD NOT BE SURPRISED TO SEE A LINE OF HEAVY RAIN MOVE
THROUGH DURING THE MORNING HOURS. BUFKIT PROFILES SHOW STRONG WIND
SHEAR ALSO OCCURRING AT THIS TIME...BUT LIMITED INSTABILITY VALUES
DUE TO LOW LAPSE RATES ALOFT AND THE TIME OF DAY MAY PREVENT ANY
SEVERE WEATHER FROM OCCURRING WITH THE RAIN. AFTER THE MORNING
RAIN...MODELS ARE IN GENERAL AGREEMENT THAT A DRY SLOT WILL THEN
PASS OVER...DRYING OUT CONDITIONS. EXPECT A REDUCED DIURNAL RANGE
IN TEMPERATURES DUE TO THE EXTENSIVE CLOUD COVER.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
ONCE SURFACE LOW AND COLD FRONT DEPART...UPPER LOW WILL REMAIN OVER
THE GREAT LAKES INTO SATURDAY. NAM AND ECMWF PUT OUT SMALL AMOUNTS
OF PRECIPITATION...WHILE THE GFS AND SREF KEEP CONDITIONS CLOUDY
BUT DRY. WILL STAY CLOSE TO THE PREVIOUS FORECAST...WHICH INCLUDES
A CHANCE OF SHOWERS ON SATURDAY BEFORE THE LOW BEGINS MOVING
EAST. HIGH TEMPERATURES WILL BE AROUND 5 DEGREES BELOW NORMAL WITH
THE NORTHERLY FLOW.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
BLEND OF RECENT GEFS AND ECMWF MODEL OUTPUT SHOW THAT THE COLD UPPER
TROUGH MOVING THROUGH THE UPPER OHIO VALLEY THIS WEEKEND MAY STILL
PRODUCE ISOLATED INSTABILITY SHOWERS SUNDAY.

HIGH PRESSURE FROM THE MIDWEST SHOULD THEN PROVIDE THE UPPER OHIO
VALLEY WITH DRY COMFORTABLE CONDITIONS MONDAY AND TUESDAY.

MODEL OUTPUTS THEN DIVERGE ON TIMING OF SHOWERS WITH A LOW PRESSURE
SYSTEM MOVING THROUGH THE GREAT LAKES MID WEEK. DEFERRED TO HPC
THINKING THAT THERE COULD BE A CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY AND THURSDAY.

FORECASTED TEMPERATURES TO START OUT COOLER THAN NORMAL SUNDAY BUT
THEN REACH SEASONABLE LEVELS THE REST OF THE PERIOD...AS INDICATED
BY CONSENSUS OF HPC AND GFS MOS GUIDANCE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
BASED ON BLEND OF RECENT RADAR DATA AND SREF...WRF-
NMM...HRRR...AND GFS LAMP...CONTINUED TO FORECAST A BAND OF MORE
NUMEROUS MVFR THUNDERSTORMS TO CROSS THE UPPER OHIO VALLEY BETWEEN
20Z AND 03Z. THERE CAN BE BRIEF IFR IN HEAVY THUNDERSTORM RAIN.
SPC HAS CONCERNS THE STORMS HAVE SEVERE POTENTIAL DUE TO INCREASED
EFFECTIVE BULK VERTICAL WIND SHEAR TO 35 KTS. HIGH WIND GUSTS THE
PRIME HAZARD.

SREF MODEL OUTPUT ALSO SHOWS ANOTHER BAND OF MVFR SHOWERS
AND IFR THUNDERSTORMS CROSSING THE UPPER OHIO VALLEY FRIDAY MORNING.
CONCUR WITH SPC THAT DUE TO TIMING OF EPISODE...THERE MAY NOT BE
ENOUGH SURFACE HEATING FOR INSTABILITY TO TAP THE VERTICAL SHEAR
NEEDED FOR STORMS TO REACH SEVERE THRESHOLDS.

BLEND OF RECENT SREF GEFS AND ECMWF MODEL OUTPUT SHOWS SURFACE
LAYER DRYING ACROSS THE UPPER OHIO VALLEY IN WAKE OF FRIDAYS COLD
FRONT. SO EXPECT PREVALENT VFR SATURDAY THROUGH TUESDAY. ONLY
POSSIBLE INTERRUPTIONS CAN BE ISOLATED AFTERNOON MVFR SHOWERS
SATURDAY AND SUNDAY DUE TO ENSUING SLOW EASTWARD MOVING COLD UPPER
TROUGH AND ISOLATED IFR FOG PATCHES EACH MORNING AS IS COMMON THIS
TIME OF YEAR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 20, 1:53 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT THU AUG 20 2009

MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ021>023-041-211900-
GARRETT-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-MARION-
MONONGALIA-PRESTON-TUCKER-
253 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT...

THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK THAT
THUNDERSTORMS REACH SEVERE LEVELS. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS. IN ADDITION TO THE WIND THREAT...STORMS CAN
PRODUCE HEAVY RAIN AND POSSIBLY LARGE HAIL. RAIN AMOUNTS OVER 2
INCHES IN LESS THAN 3 HOURS MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY...

THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK THAT
THUNDERSTORMS COULD REACH SEVERE LEVELS FRIDAY. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS. IN ADDITION TO THE WIND THREAT...STORMS CAN
PRODUCE HEAVY RAIN AND POSSIBLY LARGE HAIL. RAIN AMOUNTS OVER 2
INCHES IN LESS THAN 3 HOURS MAY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-012-
211900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BEAVER-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
253 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

MAIN THUNDERSTORM HAZARD WILL BE DAMAGING WIND.
IN ADDITION TO THE WIND THREAT...STORMS CAN PRODUCE HEAVY RAIN
AND POSSIBLY LARGE HAIL. RAIN AMOUNTS OVER 2 INCHES IN LESS THAN 3
HOURS MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY...

THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK THAT
THUNDERSTORMS COULD REACH SEVERE LEVELS FRIDAY. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS. IN ADDITION TO THE WIND THREAT...STORMS CAN
PRODUCE HEAVY RAIN AND POSSIBLY LARGE HAIL. RAIN AMOUNTS OVER 2
INCHES IN LESS THAN 3 HOURS MAY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 20, 12:22 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
122 PM EDT THU AUG 20 2009

PAZ014-020-021-201745-
ALLEGHENY PA-BEAVER PA-BUTLER PA-
122 PM EDT THU AUG 20 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ALLEGHENY...BEAVER AND BUTLER...

AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS OVER
SEWICKLEY...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SEWICKLEY...          FRANKLIN PARK...      WEXFORD...
  GIBSONIA...           MARS...

WITH THE STORM...WINDS CAN GUST OVER 30 MPH. RAIN AMOUNTS CAN GO
OVER AN INCH IN LESS THAN 30 MINUTES WHICH COULD CAUSE PONDING OF
WATER ON ROADS AND IN LOW LYING URBAN AREAS. AVOID THESE AREAS UNTIL
AN HOUR AFTER THE RAIN SUBSIDES. WATER LEVELS OF SMALL STREAMS AND
CREEKS MAY ALSO RISE. SO AVOID THESE ALSO. STAY ON HIGHER GROUND.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

&&
Special weather statement, Aug 20, 4:39 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EDT THU AUG 20 2009

OHZ041-PAZ007-008-013-014-020-202245-
BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-MERCER PA-VENANGO PA-
539 PM EDT THU AUG 20 2009

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BEAVER...BUTLER...VENANGO...MERCER AND LAWRENCE...

AT 538 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF NEW
CASTLE...MOVING NORTHEAST AT 25 MPH. THESE STORMS CONTAIN VERY HEAVY
DOWNPOURS AND MAY PRODUCE ONE HALF INCH HAIL AND WIND GUSTS TO 35
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW CASTLE...         NEW WILMINGTON...     HARLANSBURG...
  SLIPPERY ROCK...      GROVE CITY...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO AND NORTHWESTERN PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

&&

The radar

The Pittsburgh radar (KPBZ), 71 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 20, 5:36 PM EST
Where
Mercer County, 0.86 mi SW of Grove City
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
41.160, -80.090

Emergency management reported trees down near Grove City.

Thunderstorm Wind, Venango

When
August 20, 6:10 PM EST
Where
Venango County, 4 mi W of Sugarcreek
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.430, -79.977

Emergency management reported trees down near Sugarcreek.

Thunderstorm Wind, Beaver

When
August 20, 7:10 PM EST
Where
Beaver County, 0.87 mi SE of New Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.740, -80.310

The public reported trees down in New Brighton.

Thunderstorm Wind, Greene

When
August 20, 7:30 PM EST
Where
Greene County, Morrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.900, -80.180

Law enforcement reported trees down near Waynesburg.

Thunderstorm Wind, Venango

When
August 20, 7:40 PM EST
Where
Venango County, 0.86 mi SW of Dempseytown
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.510, -79.810

Emergency management reported large trees down across Wallaceville RD in Oakland TWP west of Dempseytown.

Thunderstorm Wind, Fayette

When
August 20, 8:20 PM EST
Where
Fayette County, 1.5 mi NE of Lemont Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.935, -79.650

Law enforcement reported trees and power lines down northeast of Lamont Furnace.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191673, 191675, 191669, 191672, 191676, 191670.